Awkward! When Prednisone Made Me Unrecognizable

nhbmp-logo-300x83I’m excited to continue WEGO’s November project, National Health Blog Post Month.  Today’s question makes me smile.  My story is one that lots of people on Prednisone (steroids used to treat autoimmune diseases, cancer, and other conditions) can relate to.  AND THE QUESTION IS:  Well, that was Embarrassing…
What’s the most awkward situation your health condition ever put you in? (Don’t be bashful; we’re all friends here).  Maybe you can look back on it now and laugh, but it wasn’t so funny then.

MY ANSWER: The Moment I Became Unrecognizable

I got diagnosed with Myasthenia Gravis (MG) in the fall of 2008 when I was 24-years old.  Before getting MG, I was doing yoga five days a week, multitasking a dozen things, and a size zero.   In October 2008 I underwent two weeks of plasmapheresis, next spent time at Mayo Clinic, and then over a year in bed at home.  My long hair was chopped short because I could no longer brush it.  I didn’t enjoy having my mom brush my hair for me like I was a child.  By the time I saw my hairdresser in the winter of 2009, it had been a year since I was there.  Our family had been going to this salon since before I was born.  These people  watched me grow up; they did my hair for Homecoming, my cotillion (eighteenth birthday), and many family weddings.   These hairdressers are family to me.

That day in 2009 I went to the salon with my mom, cousin, and aunt (who was fighting stage 3 colon cancer at the time).  Sitting in between my aunt and cousin, Ed the hairdresser, kept asking them, “How is Jessica doing?  I’m really worried about her.  I heard she got really sick.”  My family kept pointing at me.  I kept trying to answer his question but he didn’t recognize me!  This went on for a truly uncomfortable minute.  Finally, Ed realized that I’m Jessica!  Awkward.  images-1He looked embarrassed.  To his credit, Ed didn’t say anything about my bloated face or the fact that I had gained ten dress sizes.  I appreciate him not patronizing me by backtracking and saying something like he didn’t mean it.  Having met people who intentionally insulted my appearance, I wasn’t mad at Ed for an innocent mistake.  But I was mortified.

Looking Back It’s Kind of Funny

Now I can laugh about it.  There are a few reasons my attitude has changed:  First, I realize that everyone changes, even healthy people.  Aging is a part of life—divorce, breakups, and death of a loved one—can also profoundly change one’s appearance.  I see celebrities from shows like Beverly Hills 90210 or A Different World who get criticized because they no longer look like teenagers even though they’re, you know, forty.  Second, my priorities have changed.  I spend so much energy trying to remember all my ten medicine shifts while pursuing my career goals.  I can’t care about what everyone thinks of me—as Sweet Brown famously said, “Ain’t nobody got time for that.”

http://www.youtube.com/watch?v=udS-OcNtSWo

Third, I now understand what the Bible (Proverbs 31:30) means by, “…beauty is fleeting; but a woman who fears the Lord should be praised.”  As my weight goes up and down like a rollercoaster, I find comfort in this truth.  Finally, the fourth reason I’m able to laugh at that once embarrassing moment is that I’ve learned that style doesn’t end when illness changes us.  For three years, I learned by trial and error what works and doesn’t work for my new face and body.  I took notes.  I met many other sick women (with MG, lupus, Sjogren’s, fibromyalgia, multiple sclerosis, endometriosis, polycystic ovarian syndrome, and cancer) who had experiences like mine.  (Between 2008 and 2010, when I changed the most, lots of people who knew I was sick insulted me.)  With my changed attitude, I started giving makeovers to chronically ill women who had lost their confidence.  And I began this blog last year.  Using my past pain for good helps me keep my sense of humor.

Have you ever had an embarrassing experience because of your condition?  Can you laugh about it now?

–Your Stylist,

Jessica Gimeno

JessicaGimeno

Hi, I have five illnesses--bipolar disorder, myasthenia gravis (neuromuscular autoimmune disease), polycystic ovarian syndrome, asthma, and psoriasis. Most of the organs in my body are affected. I'm dedicated to being a stylist for sick women. As someone who has experienced changes in my appearance due to my 12 meds (including Prednisone), I know how hard it can be when your face and body change overnight. (In fact, because of treatment, between 2008 to 2010, I went from a size 0 to a size 10. While I lost the weight, there are permanent changes in my face and body, which I've grown to appreciate.) My blog will also help women deal with other issues like surviving chronic pain and fatigue. Healthy people can also use this blog as a window into what life with illness is like. Let this website be a place where we can draw strength from each other despite our illnesses and find solutions to our everyday challenges!

One thought on “Awkward! When Prednisone Made Me Unrecognizable

  • November 21, 2013 at 5:43 am
    Permalink

    Thank you for sharing your story. I remember the look of shock on people’s faces when they realized that I was me the first time I was on high doses of prednisone. They couldn’t grasp that it was my voice coming out of a very different looking body/face. My prednisone moon face taught me so much about people and how ill prepared they are to deal with their own uncomfortable feelings about illness. I learned to laugh, a lot, to ease the tension, because underneath the shocked looks and fear was love for me.

    I wish I had your tips during the six years I was on/off prednisone!

    Reply

Leave a Reply

Your email address will not be published. Required fields are marked *